Alert archive / Maine / Beach Hazards Statements in 2019

Beach Hazards Statement 22, NWS Caribou, ME

August 10, 2019Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 10, 2019, 4:44 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 11, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2019, 4:44 PM EDT (20:44 UTC)
In effect from
Aug 11, 2019, 8:00 AM EDT
Expired
Aug 11, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WHUS41 KCAR 102044
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
444 PM EDT Sat Aug 10 2019

MEZ029-030-120000-
/O.NEW.KCAR.BH.S.0022.190811T1200Z-190812T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
444 PM EDT Sat Aug 10 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from Sunday morning through
Sunday evening.

* TIMING...From Sunday morning through Sunday evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine State
  Park...Castine...Roque Bluffs State Park...Quoddy Head State
  Park

* Beach Hazard...The warm air temperatures in the mid 70s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the lower to mid 50s.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
2 follow-up statements
289 
WHUS41 KCAR 111038
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
638 AM EDT Sun Aug 11 2019

MEZ029-030-120000-
/O.CON.KCAR.BH.S.0022.190811T1200Z-190812T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
638 AM EDT Sun Aug 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* TIMING...Through this evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the mid 70s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the lower to mid 50s.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

Maloit
133 
WHUS41 KCAR 112337
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
737 PM EDT Sun Aug 11 2019

MEZ029-030-120045-
/O.EXP.KCAR.BH.S.0022.000000T0000Z-190812T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
737 PM EDT Sun Aug 11 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

The Beach Hazards Statement will expire at 8 PM.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 10, 12:56 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 10, 12:56 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1256 PM EDT Sat Aug 10 2019

.SYNOPSIS...
An upper trough will cross the region today. High pressure will
cross the region Sunday. A cold front will cross the area
Monday. Low pressure will track south of Maine late Tuesday
into Wednesday.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
An upper level low and surface cold front/trof will cross the
region this afternoon and evening with showers and
thunderstorms. Mid level lapse rates steepen with the cold pool
aloft and will support the possibility of at least small hail
with any thunderstorms. Afternoon high temperatures will range
from the lower to mid 60s north, to the lower 70s Downeast.
Have updated the forecast to adjust for current conditions
along with afternoon temperatures, clouds and
shower/thunderstorm chances.

Previous Discussion...
The trough axis exits to the east quickly early this evening,
so while there could be some lingering showers or thunderstorms
early along the eastern border with Canada, it should be mainly
dry from this evening into the overnight hours. A 700 hPa
shortwave approaches late tonight, so have slight chance pops
over far W zones late. Lows tonight should be near normal.
&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
An upper trough exits into the Maritimes Sun with a west to
northwest flow in the wake of the trough. The combination of
cold air aloft (especially across the northern half of the FA)
along with a weak shortwave/weakly cyclonic flow, and some
moisture will likely generate a decent cumulus field along with
scattered showers. The PoPs were increased to the north of the
Katahdin Region from late morning through late afternoon. To the
south, it should be a partly to mostly sunny day Down East
along with seasonable temperatures and comfortable humidity
levels. Did lower the highs a few degrees in the north to
account for more clouds and a few showers. Any diurnal showers
will rapidly dissipate with the loss of heating by early
evening; however, another fast approaching shortwave may
generate a few more showers after midnight across mainly the
North Woods and Saint John Valley. On Monday, a cold front will
cross the FA with scattered showers and the chance of a
thunderstorm. The front looks to push through northern areas in
the morning, so the threat of any stronger storms is low. The
best chance of a stronger storm will likely be in the afternoon
from the Katahdin Region south to interior Down East where there
will be more opportunity for surface heating. Confidence on
stronger storms is not high enough at this time to include any
enhanced wording as it is day 3, and conditions are marginal for
stronger to severe storms. Given the model soundings the
biggest threat would likely be gusty wind.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The showers and any thunderstorms associated with the cold front
should wind down across the Down East region Mon evening. There
is a lot more model and forecast uncertainty heading into
Tue. The GFS takes a wave of low pressure out of the Great
Lakes and tracks it along a stalled frontal boundary and would
bring rain to the southern half of the FA Tue that would push
offshore during the evening. The latest ECMWF is further south
with the low, and the Canadian is in between the two. The
operational GFS is an outlier with most of the ensemble members
further south. Most of the 12Z ECMWF ensemble members that were
reviewed also have the low further south. As such, will have
chance PoPs Down East and keep northern areas dry. The trends
will need to be watched closely the next couple of days as
further adjustments will likely be required once forecast
confidence is higher. Once this low pushes through Wed is
looking mainly dry with another cold front Thu or Thu night
with some showers. High pressure likely builds into the region
with dry and seasonable weather at the end of the week.
&&

.AVIATION /17Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: Variable conditions will occur with any
showers/thunderstorms this afternoon into the evening. Any
thunderstorms this afternoon could produce at least small hail.
VFR conditions are expected tonight.

SHORT TERM:
Sun and Sun night...VFR with brief MVFR possible in any afternoon
showers from KPQI north. Possible MVFR late Sun night at KFVE
in showers.

Mon & Mon night...VFR most of the time, but MVFR or even brief IFR
possible in scattered showers and thunderstorms Monday afternoon and
evening.  Gusty and erratic wind possible in/near t-storms,
especially south of KPQI.

Tue...VFR, with low confidence on MVFR or IFR at KBGR and KBHB in
possible rain, but at this time it looks like most of the rain will
remain south of the region.

Wed...VFR.
&&

.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels this afternoon through tonight. Visibilities could be
reduced in showers/thunderstorms this afternoon into the
evening.

SHORT TERM: It looks likely that conditions will remain below
small craft advisory levels Sun through Wed. There is low
confidence that seas could approach 5 feet on the coastal waters
late Tue or Tue night, but for now will go with 3 to 5 foot
seas as model and forecaster confidence is low on the track of
low pressure approaching from the west/southwest.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/Maloit
Short Term...CB
Long Term...CB
Aviation...Norcross/CB
Marine...Norcross/CB
Hazardous weather outlook, Aug 10, 3:47 AM EDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
347 AM EDT Sat Aug 10 2019

ANZ050>052-MEZ001>006-010-011-015>017-029>032-110800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
347 AM EDT Sat Aug 10 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters,
Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine,
Far Northern Maine, Interior DownEast Maine, North Woods Maine and
Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Maloit

In the hours before

Special weather statement, Aug 10, 1:29 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Caribou ME
129 PM EDT Sat Aug 10 2019

MEZ011-032-101800-
Central Penobscot-Northern Washington-
129 PM EDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON AND EAST
CENTRAL PENOBSCOT COUNTIES...

* At 128 PM EDT, a strong thunderstorm was located near Springfield,
  or 12 miles east of Lincoln, moving east at 30 mph.

* Half inch hail is possible with this storm.

Locations impacted include...
Danforth, Springfield, Lakeville, Lee, Mattawamkeag, Chester, Winn,
Prentiss, Kingman and Carroll.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 4531 6832 4548 6842 4559 6790 4531 6786
TIME...MOT...LOC 1728Z 261DEG 25KT 4541 6826

Dumont
Special weather statement, Aug 10, 2:16 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Caribou ME
216 PM EDT Sat Aug 10 2019

MEZ015-101845-
Southern Penobscot-
216 PM EDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PENOBSCOT COUNTY...

* At 215 PM EDT, a strong thunderstorm was located near Pittsfield,
  moving east at 30 mph.

* Winds in excess of 40 mph and penny size hail are possible with
  this storm.

Locations impacted include...
Newport, Hampden, Hermon, Carmel, Newburgh, Plymouth, Etna, Dixmont,
Detroit and Jackson.

This includes the following highways...
 Interstate 95 between mile markers 159 and 176.
 State Highway 9 between Dixmont and Newburgh.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4472 6920 4473 6922 4472 6926 4480 6929
      4482 6928 4484 6892 4469 6893 4464 6918
TIME...MOT...LOC 1815Z 271DEG 26KT 4472 6932

Dumont
Special weather statement, Aug 10, 3:23 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Caribou ME
323 PM EDT Sat Aug 10 2019

MEZ016-029-102000-
Interior Hancock-Coastal Hancock-
323 PM EDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HANCOCK COUNTY...

* At 323 PM EDT, a strong thunderstorm was located over Verona
  Island, or near Bucksport, moving east at 30 mph.

* Half inch hail is possible with this storm.

Locations impacted include...
Ellsworth, Bucksport, Blue Hill, Castine, Verona Island, Penobscot
Township, Orland, Surry, Penobscot, Sedgwick and Verona.

This includes US Highway 1 near Orland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4441 6873 4445 6872 4445 6871 4447 6873
      4447 6874 4446 6873 4444 6873 4443 6876
      4443 6874 4442 6875 4443 6882 4445 6878
      4450 6877 4453 6880 4457 6879 4457 6881
      4459 6881 4465 6848 4438 6846
TIME...MOT...LOC 1923Z 271DEG 26KT 4450 6877

Dumont
Special weather statement, Aug 10, 3:43 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Caribou ME
343 PM EDT Sat Aug 10 2019

MEZ016-029-102015-
Interior Hancock-Coastal Hancock-
343 PM EDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK COUNTY...

At 343 PM EDT, a strong thunderstorm was located near Blue Hill,
moving east at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Ellsworth, Bar Harbor, Blue Hill, Penobscot Township, Hancock,
Franklin, Orland, Lamoine, Trenton, Surry, Sullivan and Sorrento.

This includes US Highway 1 between Ellsworth and Hancock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4441 6866 4458 6865 4462 6811 4435 6812
TIME...MOT...LOC 1943Z 271DEG 26KT 4450 6855

Dumont
Special weather statement, Aug 10, 4:04 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Caribou ME
404 PM EDT Sat Aug 10 2019

MEZ030-102030-
Coastal Washington-
404 PM EDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON
COUNTY...

At 404 PM EDT, a strong thunderstorm was located over Millbridge, or
near Cherryfield, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cherryfield, Jonesport, Steuben, Millbridge, Beals and Roque Bluffs.

This includes US Highway 1 between Steuben and Cherryfield.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4451 6798 4462 6796 4461 6743 4452 6745
      4452 6747 4447 6747 4443 6752 4441 6757
      4440 6762
TIME...MOT...LOC 2004Z 288DEG 31KT 4451 6791

Dumont
Special weather statement, Aug 10, 4:43 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Caribou ME
443 PM EDT Sat Aug 10 2019

MEZ030-102115-
Coastal Washington-
443 PM EDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON
COUNTY...

At 442 PM EDT, a strong thunderstorm was located 7 miles southeast of
Jonesboro, or 7 miles south of Machias, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Machias, Jonesport, Jonesboro, Cutler, Machiasport, Whiting, Roque
Bluffs and Whitneyville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4461 6716 4461 6720 4457 6723 4456 6730
      4453 6735 4452 6747 4449 6747 4448 6751
      4465 6760 4475 6717 4466 6710
TIME...MOT...LOC 2042Z 249DEG 54KT 4460 6745

Dumont

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:35 AM EDTSpecial Weather StatementCAR25 min
Aug 10, 10:42 AM EDTSpecial Weather StatementCAR18 min
Aug 10, 11:55 AM EDTSpecial Weather StatementCARPenobscot35 min
Aug 10, 12:58 PM EDTSpecial Weather StatementCARWashington32 min
Aug 10, 1:29 PM EDTSpecial Weather StatementCARPenobscot31 min
Aug 10, 2:16 PM EDTSpecial Weather StatementCARWaldo29 min
Aug 10, 3:23 PM EDTSpecial Weather StatementCARHancock37 min
Aug 10, 3:43 PM EDTSpecial Weather StatementCARHancock32 min
Aug 10, 3:51 PM EDTSpecial Marine WarningCAR39 min
Aug 10, 4:04 PM EDTSpecial Weather StatementCARWashington26 min
Aug 10, 4:06 PM EDTSpecial Marine WarningCAR24 min
Aug 10, 4:29 PM EDTSpecial Marine WarningCAR31 min
Aug 10, 4:43 PM EDTSpecial Weather StatementCARWashington32 min
Aug 10, 5:02 PM EDTSpecial Weather StatementCAR28 min
Aug 10, 5:12 PM EDTSpecial Weather StatementCAR33 min
Aug 10, 5:14 PM EDTSevere Thunderstorm WarningCARAroostook46 min
Aug 10, 5:19 PM EDTSevere Thunderstorm WarningCARAroostook41 min
Aug 10, 6:54 PM EDTSpecial Weather StatementCAR36 min

Nearby

Beach Hazards Statements in Maine, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.